Emotional blunting is a process in which individuals experience a significant change in how they express and feel emotions. If you have ever experienced it, you may recognize that it feels as if anesthesia has been injected into your emotional health. You may see people laughing at jokes or crying during emotional movies, and you are unable to experience similar emotions.
Emotions often have a contagious nature, but emotional numbness can stop you from experiencing a full range of emotions. You’ll be surprised to know that emotional numbness is also a side effect of antidepressant medications. Recognizing the impact of medications helps you and your professional make an informed choice about your mental health.
What is emotional blunting?
Emotional numbness is an uncanny experience that detaches you from the emotional world. In a way, you become unable to understand the emotions of yourself and others. Like other traits, emotional numbness lies on a continuum. For some, it may be a reduction in the intensity of emotions. For others, it can be a stark detachment from experiencing both negative and positive emotions.
Some common emotional blunting symptoms include apathy and indifference to other people’s emotional experiences, difficulty expressing emotions, and impaired empathy. Antidepressants can occasionally be the cause of these symptoms. As you may be aware, antidepressants are a common treatment modality for major depressive disorder and other mental health issues.
It is also important to understand which antidepressant causes emotional blunting? One of the common medications used to address mood dysregulation is Selective Serotonin Reuptake Inhibitor (SSRIs). These are often targeted to increase serotonin, or pleasure chemical. However, sometimes these can lead to emotional blunting effects. A mental health professional may start you on common medications for your issues, but there isn’t a sure-shot answer that it will work for you.
Seeking emotional blunting treatment
If you notice the side effects of anti-depressants, irrespective of the effects, you should speak to a mental health professional. They may either replace or reduce the effects of medications. It is important to seek integrated treatment for mental health issues. This includes seeking therapy from time to time to address your emotional issues.
It can be difficult to monitor how the medication helps or doesn’t help you. However, just like medications for your physical health, it becomes pertinent to seek time-to-time consultations. Additionally, you can benefit from education about emotional blunting and its effects on your health.
Your professional will also help you learn emotional regulation strategies that slowly help you experience emotions.
Emotional numbness or blandness can be a common symptom of psychiatric medication. While most side effects are temporary, it is important to monitor the chronic effects of medications on your mental health. Understanding the biological underpinnings of this effect is not your job, but observing the effects on your health is an essential component.
Janvi Kapur is a counselor with a Master’s degree in applied psychology with a specialization in clinical psychology.